feliz
feliz
  • Users Online: 262
  • Print this page
  • Email this page


 
 Table of Contents  
IMAGES IN PSYCHIATRY
Year : 2020  |  Volume : 4  |  Issue : 2  |  Page : 244-245

A child on treatment for infantile spasms with drug-induced extrapyramidal symptoms


1 Department of Radiology, Suyash Hospital, Indore, Madhya Pradesh, India
2 Department of Radiology, Apollo Hospitals, Indore, Madhya Pradesh, India

Date of Submission03-May-2020
Date of Acceptance04-Jun-2020
Date of Web Publication03-Nov-2020

Correspondence Address:
Dr. Abhijeet Taori
Suyash Hospital, Indore, Madhya Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aip.aip_33_20

Rights and Permissions

How to cite this article:
Taori A, Malpani D. A child on treatment for infantile spasms with drug-induced extrapyramidal symptoms. Ann Indian Psychiatry 2020;4:244-5

How to cite this URL:
Taori A, Malpani D. A child on treatment for infantile spasms with drug-induced extrapyramidal symptoms. Ann Indian Psychiatry [serial online] 2020 [cited 2021 Nov 29];4:244-5. Available from: https://www.anip.co.in/text.asp?2020/4/2/244/299862



An 11-month-old male infant presented with ataxia in emergency. Clinical evaluation also showed abnormal choreiform movement of the arms with intermittent seizures.

Detailed history showed that the patient was a healthy full-term infant who was born following an unremarkable pregnancy. At 7 months of age, an infantile spasm was detected which was confirmed in a corroborative electroencephalography (EEG). Vigabatrin treatment was initiated with titrated doses reaching up to 140 mg/kg/day which resulted in gradual decrease in frequency of spasm and associated EEG alterations.

After a month, the child presented with abnormal movements of hands. A subsequent magnetic resonance (MR) performed showed diffuse hyperintensity involving the bilateral globi pallidi and thalamus on T2-weighted image [Figure 1]. Axial diffusion-weighted imaging demonstrated restricted diffusion involving the bilateral globi pallidi, thalamus, and dorsal brainstem [Figure 2]. The clinical history, presentation, and imaging findings were in keeping with vigabatrin-associated toxicity.
Figure 1: Magnetic resonance axial T2-weighted image showing diffuse hyperintensity involving the bilateral globi pallidi (arrowhead) and thalamus (arrow)

Click here to view
Figure 2: Magnetic resonance axial diffusion-weighted imaging showing restricted diffusion involving the bilateral globi pallidi (arrowhead), thalamus (long arrow), and dorsal brainstem (short arrow)

Click here to view



  Discussion Top


Vigabatrin is an antiepileptic drug of choice in the treatment of infantile spasms. It acts by inhibition of gamma-aminobutyric acid (GABA) transaminase. The risk of developing toxicity is higher in younger patients than 1 year.[1] Pathophysiology is unclear, but it is generally believed that myelin in the developing brain is vulnerability to elevated levels of GABA.[2] Literature suggests that likelihood of developing toxicity is highly dose dependent.[3]

MR imaging abnormalities in vigabatrin-induced toxicity are reversible on cessation of the drug; thus, a high index of suspicion in an appropriate clinical scenario is essential for early recognition.[4]

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Pearl PL, Vezina LG, Saneto RP, McCarter R, Molloy-Wells E, Heffron A, et al. Cerebral MRI abnormalities associated with vigabatrin therapy. Epilepsia 2009;50:184-94.  Back to cited text no. 1
    
2.
Dracopoulos A, Widjaja E, Raybaud C, Westall CA, Snead OC 3rd. Vigabatrin-associated reversible MRI signal changes in patients with infantile spasms. Epilepsia 2010;51:1297-304.  Back to cited text no. 2
    
3.
Hussain SA, Tsao J, Li M, Schwarz MD, Zhou R, Wu JY, et al. Risk of vigabatrin-associated brain abnormalities on MRI in the treatment of infantile spasms is dose-dependent. Epilepsia 2017;58:674-82.  Back to cited text no. 3
    
4.
de Oliveira AM, Paulino MV, Vieira AP, McKinney AM, da Rocha AJ, Dos Santos GT, et al. Imaging patterns of toxic and metabolic brain disorders. Radiographics 2019;39:1672-95.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Discussion
References
Article Figures

 Article Access Statistics
    Viewed762    
    Printed29    
    Emailed0    
    PDF Downloaded48    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]